Kentucky, 2014

Hail in Kentucky, May 22, 2014

May 22, 2014 · NWS PAH · 2 events in 2 counties and zones

A strong thunderstorm tracked southeast across the Pennyrile region of western Kentucky. The storm occurred just ahead of a cold front as it crossed the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong thunderstorm tracked southeast across the Pennyrile region of western Kentucky. The storm occurred just ahead of a cold front as it crossed the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 22, 12:05 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 22, 12:05 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT Thu May 22 2014

.SHORT TERM...(Tonight through Saturday night)
Issued at 100 PM CDT THU MAY 22 2014

Like SPC, we see weak forcing and some ridging/capping inhibiting
storm and even cu development thus far this pm. We'll continue to
monitor closely and carry going low pops for gen and slgt risk
zones across area this pm into tonight.

After tonight, drier air wedges (more firmly) into
northern/eastern ptns FA as Surface High settles across upper
Wabash River valley. Meanwhile ridging builds westward of
Mississippi River valley. Moisture spilling overtop ridge could
affect small pops along disintegrating boundary, esp with diurnal
aid, so we'll continue carrying its mention thru the day tmrw, but
it's pivot westward and southward with diminishing strength
results in its ultimate demolition/removal by this weekend.

80s/60s rule but gradual cool off of column as that high settles
down does result in some 50s/70s, namely northern/eastern ptns FA.

.LONG TERM...(Sunday through Thursday)
Issued at 100 PM CDT THU MAY 22 2014

The closed low, centered in Southern California this morning, will
serve as the primary weather maker by the middle of next week.
However, thermal profiles associated with the upper level ridge axis
over the WFO PAH forecast area will likely inhibit and significant
convective development through at least Monday night.  As advertised
in the extended forecast model discussion from WPC yesterday, the
slower movement of this closed low is likely to be the better
solution.

The 00z-06z GFS and GEM guidance show a noticeable difference in the
strength and orientation of the ridging around the closed low as it
moves into OK/TX panhandles and western Kansas on Tuesday. However,
with either solution, most of the differential vorticity remains
close to the upper low, moving more north than northeast toward the
WFO PAH forecast area. For now, have tried to keep lower or nil PoPs
in place during the daytime hours on Tuesday.  By Tuesday night,
both the GFS (taking the upper low southeast under the ridge) and
the GEM (moving the low to the northeast, but elongating it north to
south) diverge in the movement and depth of the closed low or
trough. The net effect is still to introduce at least chance
PoPs/Weather into the area Tuesday Night.

From Tuesday night into Thursday, the degree of instability becomes
variable and may be subject to more mesoscale influences (e.g.
MCS's) during the time period. Given the mean south/southeasterly
fetch, moisture should not be an issue. With this package, a 30 to
40 percent chance PoP will dominant the day/night time periods for
now.

Little significant temperature changes due to the combination of
moisture and variable cloud cover during the period.

&&

.AVIATION...
Issued at 100 PM CDT THU MAY 22 2014

Low VFR cu field is developing and there may be some AC bases
around as well thru the pm hours. Cirrus shield overtop that. The
diurnally aided clouds should dissipate with the setting sun,
leaving only a higher mid or high cloud overnight. Upstream mid
cloud bases move in during the planning period. Pops are low
enough at terminal airfields to preclude mention, but cannot be
ruled out altogether.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 22, 3:51 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
451 AM CDT THU MAY 22 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
451 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHERN PORTIONS OF SOUTHEAST MISSOURI AND WESTERN
KENTUCKY. THE SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTH OF A
LINE FROM PIEDMONT MISSOURI TO PADUCAH AND MADISONVILLE KENTUCKY.
DAMAGING WIND AND LARGE HAIL WILL POSE THE MAIN STORM RISKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
FRIDAY...PRIMARILY ACROSS SOUTHEAST MISSOURI AND FAR WESTERN
KENTUCKY...THEN AGAIN SATURDAY IN THE OZARK FOOTHILLS OF SOUTHEAST
MISSOURI. WHILE AN ISOLATED STRONG STORM IS POSSIBLE...SEVERE
STORMS ARE NOT ANTICIPATED.

INCREASING CHANCES OF THUNDERSTORMS ARE FORECAST FROM TUESDAY
THROUGH WEDNESDAY NIGHT. ALTHOUGH LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN...A STRAY STRONG TO SEVERE STORM CANNOT BE RULED
OUT...ESPECIALLY IN THE HEAT OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AND NEAR THE SLIGHT RISK AREA
THIS AFTERNOON AND EVENING.

The radar

The Ft Campbell radar (KHPX), 38 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Christian

When
May 22, 2:45 PM CST
Where
Christian County, 1 mi E of Crofton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.050, -87.462

Hail, Todd

When
May 22, 3:25 PM CST
Where
Todd County, Elkton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.820, -87.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512312, 512313.